Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC

May 13, 1997Craven County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 13, 1997, 8:22 PM EDT for Craven County, Pamlico County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 1997, 8:22 PM EDT (00:22 UTC)
Expired
May 13, 1997, 9:15 PM EDT
In force
53 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Craven County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 140024 RRA
SVRMHX
NCC049-137-140115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
822 PM EDT TUE MAY 13 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...SOUTHERN CRAVEN COUNTY...SOUTHERN PAMLICO COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 820 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF
NEW BERN. THE STORM IS MOVING SOUTHEAST AT 25 MILES AN HOUR AND WILL
MOVE ALONG THE NEUSE RIVER TOWARD CHERRY POINT AND MINNESOTT BEACH. HAIL
BETWEEN DIME AND QUARTER SIZE IS LIKELY WITH THIS STORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:14 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 13, 2:14 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EDT TUE MAY 13 1997

ZFP: CLEARING THIS EVENING...CLDS LAST TO GO IN THE N & NE ZNS WHERE
AN ISOLD SHRA TIL 03Z STILL PSBL. ACTUALLY SOME SUBSTANTIAL CAA OVN &
THIS COMBINED W/ CLR SKIES SHUD SEND LOW TEMPS INTO THE LOW/MID 50S XCPT
UPR 50S BEACHES. SUNNY WED MORNING...MSTLY SUNNY WED AFTN AS MID/UPR LVL
MOISTURE INCRS W/ WAA ALF TAKING HOLD. WED STILL LOOKING LIKE A DECENT
DOWNSLOPE DAY W/ A STRONG AFTN RESULTANT SEA BRZ ALG THE SE/CNTRL CSTS.
WED & THU AFTN BOTH LOOK VRY BREEZY INLAND & ALG DENSITY BOUNDARIES.
CSTL PLAIN E TO EWN/NCA SHUD BE ARND 80 FOR HIGHS W/ MID 70S BEACHES.
WED NIGHT/THU PTLY CDY W/ ONLY ISOLD SPRINKLES FM MID DECK CLDS. DO NOT
REALLY SEE MUCH CONVINCING FOR ADDITION OF POPS ERN NC THRU FCST PD.

CWF: WRKCWF LWRS SCA ON SRN WTRS. WNW FLO OVN W/ PSBL WK SURGE THIS
EVENING. FLO BECMG SW WED & INCRNG TO 20 KT LATE AS MIXING OVR LAND
THE PREDOMINATE FEATURE. HEADLINER HAS SCA XPCTD WED NIGHT AS SFC PRES
GRAD OVR WTRS TIGHTENS & MARINE GDNC POINTS TWD GUSTY WNDS W/ BLDG SEAS
S OF CAPE HATTERAS.

DISC: LOTS OF JET STREAM ENERGY & CD AIR ALF STIRRING UP A FEW TSRA IN
TN/KY THIS AFTN BUT FOR MHX CWA...W FLO AS EVIDENCED ON REGIONAL VWPS
KILLING MUCH CHC FOR SHRA AHD OF WK FNT. MHX 88D SHOWING WDLY SCT SHRA
ACRS NE NC WHERE LOW LVL CONVERGENCE IS A BIT STRONGER. CD AIR ALF WL
GLANCE ERN NC W/ BEST CHC FOR CNVTN ACRS VA THRU THE EVENING HOURS.
NEXT FNT APPROACHES LATE THU BUT ONCE AGAIN ATMOS LUKS LESS THAN PRIMED
FOR THUNDER W/ W FLO & LACK OF DEEP MOISTURE.

.MHX...NONE.

RVT

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.